Anti-epilepsy drug topiramate triples the risk of birth defects such as cleft palate, the FDA warns
The anti-epilepsy drug topiramate triples the risk of cleft palate and other birth defects of the oral cavity when taken during the first trimester of pregnancy compared with other anti-epilepsy drugs, the Food and Drug Administration warned Friday. In addition to being used to control epileptic seizures, the drug, sold under the brand name Topamax, is FDA-approved for preventing migraine headaches and is used off-label for some other purposes, including appetite control. For those uses, the risk is much higher. According to the agency, between January 2007 and December 2010, about 32.3 million prescriptions for the drug were dispensed in the United States to 4.3 million patients.
Cleft lip and cleft palate range from a small notch in the lip to a groove that runs into the roof of the mouth and nose, possibly leading to problems with eating, talking and ear infections. Surgery is often used to close the lip and palate. With treatment, most children with the birth defect do well.
Data from the North American Antiepileptic Drug Registry indicate that oral clefts occurred in 1.4% of pregnancies among women taking topiramate alone during the first trimester of pregnancy, compared with a prevalence of 0.38% to 0.55% among those taking other epilepsy drugs. The rate of the birth defect is 0.07% among women taking no drugs during pregnancy, indicating a 21-fold increase in risk for this group. Data from the United Kingdom indicate a 3.2% prevalence of oral clefts in infants of women taking topiramate, a 16-fold increase in risk compared with those taking no drugs.
The benefits and risks of the drug should be carefully considered when prescribing the drug to women of childbearing age, the FDA said. Because the birth defect is not life-threatening and is manageable, using the drug to treat epilepsy may be appropriate, but it is probably not appropriate for most other purposes unless the woman is using birth control.
Topiramate should not be stopped suddenly without talking to a healthcare professional, even if you are pregnant. Stopping suddenly can also cause serious problems, the agency warned.